Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Five Consecutive Cases of a Cutaneous Vasculopathy in Users of Levamisole-Adulterated Cocaine

Ullrich, Korey MD*; Koval, Robert MD*; Koval, Erin MD*; Bapoje, Srinivas MD; Hirsh, Joel M. MD*

Journal of Clinical Rheumatology: June 2011 - Volume 17 - Issue 4 - p 193-196
doi: 10.1097/RHU.0b013e31820e6822
Case Reports

Five patients with an antineutrophil cytoplasmic antibody (ANCA)-associated cutaneous vasculopathy secondary to levamisole-adulterated cocaine were prospectively followed up at a single hospital. All patients presented with retiform purpura, with ear involvement being the most characteristic finding. Cocaine metabolites were present on urine toxicology screening, with 2 of 4 of those tested also being positive for levamisole. High-titer polyspecific ANCA and positive antiphospholipid antibody tests were defining laboratory features. Thrombosis and/or leukocytoclastic vasculitis were seen on skin biopsy. Improvement of skin lesions and laboratory findings occurred with cessation of cocaine; however, arthralgias and other complications developed. Levamisole-adulterated cocaine is a cause of a cutaneous vasculopathy associated with characteristic laboratory and clinical features that allow it to be distinguished from classic ANCA-associated small-vessel vasculitides. The chronic sequelae of this syndrome and the potential role for immunosuppression are yet to be completely defined.

From the *Divisions of Rheumatology, Department of Medicine, Denver Health Medical Center, Denver, CO; and †Hospitalist Medicine, Department of Medicine, Denver Health Medical Center, Denver, CO.

Correspondence: Joel M. Hirsh, MD, Denver Health Medical Center Mail Code 4000, 777 Bannock Street, Denver, CO 80204. E-mail: joel.hirshMD@dhha.org.

© 2011 Lippincott Williams & Wilkins, Inc.